DSM-IV

Disorders

Sedative, Hypnotic, or Anxiolytic Use Disorders

  1. Sedative, Hypnotic, or Anxiolytic Dependence
  2. Sedative, Hypnotic, or Anxiolytic Abuse

Sedative-, Hypnotic-, or Anxiolytic-Induced Disorders

  1. Sedative, Hypnotic, or Anxiolytic Intoxication
  2. Sedative, Hypnotic, or Anxiolytic Withdrawal
  3. Other Sedative-, Hypnotic-, or Anxiolytic-Induced Disorders

Sedative-, Hypnotic-, or Anxiolytic-Related Disorder NOS

Differential Diagnosis

Primary Mental Disorders

Sedative-, Hypnotic-, or Anxiolytic-Induced Disorders may present with symptoms (e.g., anxiety) that resemble primary mental disorders (e.g., Generalized Anxiety Disorder versus Sedative-, Hypnotic-, or Anxiolytic-Induced Anxiety Disorder, With Onset During Withdrawal).

Other Substance-Related Disorders and General Medical Conditions

Sedative, Hypnotic, or Anxiolytic Intoxication clearly resembles Alcohol Intoxication, except for the smell of alcohol on the breath. In older persons, the clinical picture of intoxication can resemble a progressive dementia. In addition, the slurred speech, incoodination, and other associated features characteristic of Sedative, Hypnotic, or Anxiolytic Intoxication could be the result of a general medical condition (e.g., multiple sclerosis) or of a prior head trauma (e.g., a subdural hematroma).

Alcohol Withdrawal produces a syndrome very similar to that of Sedative, Hypnotic, or Anxiolytic Withdrawal. The anxiety, insomnia, and autonomic nervous system hyperactivity that is a consequence of intoxication with other drugs (e.g., stimulants such as amphetamines or cocaine), that are consequences of physiological conditions (e.g., hyperthyroidism), or that are related to primary Anxiety Disorders (e.g., Panic Disorder or Generalized Anxiety Disorder) can resemble some aspects of Sedative, Hypnotic, or Anxiolytic Withdrawal.

Other Sedative-, Hypnotic-, or Anxiolytic-Related Disorders

Sedative, Hypnotic, or Anxiolytic Intoxication and Withdrawal are distinguished from the other Sedative-, Hypnotic-, or Anxiolytic-Induced Disorders (e.g., Sedative-, Hypnotic-, or Anxiolytic-Induced Anxiety Disorder, With Onset During Withdrawal) because the symptoms in these latter disorders are in excess of those usually associated with Sedative, Hypnotic, or Anxiolytic Intoxication or Withdrawal and are severe enough to warrant clinical attention.

It should be noted that there are individuals who continue to take benzodiazepine medication according to a physician's direction for a legitimate medical indication over extended periods of time. Even if physiologically dependent on the medication, many of these individuals do not develop symptoms that meet the criteria for Dependence because they are not preoccupied with obtaining the substance and its use does not interfere with their performance of usual social or occupational roles.

DSM-5

Disorders

  1. Sedative, Hypnotic, or Anxiolytic Use Disorder
  2. Sedative, Hypnotic, or Anxiolytic Intoxication
  3. Sedative, Hypnotic, or Anxiolytic Withdrawal
  4. Other Sedative-, Hypnotic-, or Anxiolytic-Induced Disorders
  5. Unspecified Sedative-, Hypnotic-, or Anxiolytic-Related Disorder
Community content is available under CC-BY-SA unless otherwise noted.